The People's Perspective on Medicine

Cataract Surgery and Statins

Scientists have been debating the connection between statin-type cholesterol-lowering drugs and the risk of cataracts for more than two decades. Early in the development of these medications there was a report that dogs could develop clouded lenses on high doses of statins. Researchers were not convinced, however, that humans would be susceptible.

Now a study from Taiwan involving more than 50,000 individuals enrolled in the National Health Insurance Database suggests that people taking statins are approximately 20 percent more likely to undergo cataract surgery than those not taking such drugs. Canadian researchers reported last year that patients with diabetes who were taking statins were at nearly 50 percent greater risk of cataracts. The authors of the Taiwanese study recommend regular eye exams for patients on statins.

[Drug Safety, June, 2013]

You can read more about previous reports of cataracts and other statin side effects here. Often scientists need to gather records from large numbers of people to find what side effects  such popular medicines may have.

10/26/17 redirected to: https://www.peoplespharmacy.com/2017/10/26/cataract-surgery-to-see-better-might-help-you-live-longer/

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
0- 0 ratings

Today's Newsletter Reading List

    About the Author
    Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
    Tired of the ads on our website?

    Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

    Browse our website ad-free
    Join over 150,000 Subscribers at The People's Pharmacy

    We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

    Showing 3 comments
    Comments
    Add your comment

    A friend of mine has just had cataract surgery on both eyes. She was on statins for two years or so and recently discontinued. Another horrifying side effect for this poor woman was that she suffered horrendous pains in her hips. She had all sorts of investigations for the hip pain and cortisone injections, pain killers by the score, you name it. Stopped the statins and lo and behold! the hip pain went away. By the by, no-one ever suggested she take CoQ10 or Ubiquinol as a supplement while on statins. Something has to be done about this med that is effecting so many millions of people in the interests of so-called health.

    I asked if the doctor considered my need for cataract surgery due to my diabetes. I was in my late 60s and thought it was kind of early. He felt it had more to do with aging than anything else.
    Now, I wonder if it was the Lipitor, which I had been taking for about 8 years at the time. I know the Lipitor made my diabetes worse, because, when I stopped it, I had a series of what were to me mysterious lows. I finally lowered my insulin dosage from about 60 units a day to about 40.
    I also feel that if we had more doctors who practiced holistically and viewed us as a whole body, rather than parts to be repaired (never considering whether the repair will harm another part) that we would be in better health. I know I would.

    Well, you got me – I have been taking statins mostly Zocor since 1994. I just had my rt. eye cataract removed and the l. eye surgery scheduled for next week (2 weeks apart).
    In my defense, I’m down to 20mg Zocor + a 1000mg Niacin (a 500mg cap taken twice a day). My HDL is 43 and total chol. is about 175. I’ve had no heart problems but had a TIA stroke in 2002 – no recurrences.
    Since cataract surgery is such a non event, I feel fine about taking the Zocor + Niacin. I am especially happy about going from 20-100 to 20-30 (astigmatism caused) after the rt. eye surgery.

    * Be nice, and don't over share. View comment policy^